Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Goodland, KS

May 15, 2003Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2003, 3:25 PM MDT for Cheyenne County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 3:25 PM MDT (21:25 UTC)
Expired
May 15, 2003, 4:30 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:00 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KGLD 152125
SVRGLD
COC017-152230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF FIRSTVIEW...OR ABOUT 18 MILES
  SOUTHWEST OF CHEYENNE WELLS...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIT CARSON AT 335 PM MDT
  FIRSTVIEW...CHEYENNE WELLS AT 340 PM MDT

HAIL UP TO GOLFBALL SIZE WILL OCCUR WITH THIS SEVERE THUNDERSTORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 800 PM MDT (900 PM CDT). 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

LAT...LON 3864 10289 3864 10219 3902 10216 3900 10289

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:30 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 15, 1:30 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT THU MAY 15 2003

FORECAST CONCERNS ARE RAINFALL AMOUNTS OVER THE NEXT 18-24 HOURS AS A
STRONG STORM SYSTEM MAKES ITS WAY INTO THE CENTRAL PLAINS.

WATER VAPOR/RUC ANALYSIS SHOWING POTENT UPPER SYSTEM MOVING OVER THE
ROCKIES AT MIDDAY. THIS SYSTEM WILL CONTINUE MOVING EAST OVERNIGHT
AS A WARM FRONT MOVES INTO THE SOUTH AND SOUTHEAST PORTIONS OF THE
FORECAST AREA. PREVIOUS FORECAST HAD POPS MAXED OUT AT 100 ACROSS ALL
BUT THE EXTREME NORTH WHERE POPS WERE INCREASED FROM 40 TO 80
PERCENT FOR THE OVERNIGHT PERIOD. ETA IS NOW MORE IN LINE WITH GFS WITH
TRACK OF UPPER SYSTEM AS SURFACE LOW WILL DEVELOP ACROSS THE
OKLAHOMA PANHANDLE AREA ALLOWING MOIST EASTERLY FLOW ACROSS THE
FORECAST AREA TONIGHT. PRECIPITABLE WATER VALUES WILL INCREASE INTO
THE 1 TO 1.5 INCH RANGE OVERNIGHT AND THE CURRENT PLAN IS TO KEEP
HEAVY RAIN WORDING FROM THE PREVIOUS FORECAST AS SYSTEM MOVES OVER
THE AREA.

FRIDAY..OVERCAST CONDITIONS AND LINGERING PRECIPITATION WILL KEEP
HIGHS IN THE 60S. GFS/ETA CONTINUE TO BE IN GENERAL AGREEMENT.
LIKELY POPS EARLY WITH A SLIGHT CHANCE IN THE NORTH AND WEST BY
AFTERNOON. BY 00Z SATURDAY PRECIPITATION WILL BE DONE ACROSS THE
AREA. FRIDAY NIGHT LEE TROUGH REDEVELOPS WITH WINDS SHIFTING TO THE
SOUTHWEST LATE ACROSS THE CENTRAL AND WESTERN ZONES.

SATURDAY AND SUNDAY...700 THETA-E AXIS PUSHES ACROSS THE AREA EARLY
SUNDAY MORNING ALONG WITH THE LOW LEVEL JET. WILL KEEP THE MENTION
OF THUNDER SATURDAY NIGHT/EARLY SUNDAY FOR THE KHLC AREA. DURING THE
AFTERNOON 850/700 THETA-E AXIS SETS UP ACROSS THE FORECAST AREA WITH
STABILITY PARAMETERS FAVORING STORMS MAINLY OVER THE WESTERN AND
CENTRAL ZONES. WILL KEEP THE HIGHEST POPS IN THIS AREA WITH LOWER
POPS ACROSS THE EASTERN ZONES. TEMPERATURES SHOULD WARM
SIGNIFICANTLY BY SUNDAY AS THERMAL RIDGE BUILDS ACROSS THE AREA.
ETA 850 TEMPERATURES SUPPORT HIGHS IN THE MID 80S ACROSS THE
FORECAST AREA BEFORE A STRONG COLD FRONT APPROACHES LATE MONDAY.

GFS CONTINUES TO TREND SLOWER WITH THIS FEATURE AND HAVE DECIDED TO
DELAY COOLING TREND WITH FRONT TO ARRIVE AT OR SHORTLY AFTER 00Z
TUESDAY. KEPT A CHANCE OF PRECIPITATION WITH BOUNDARY FROM 21Z
MONDAY THROUGH 09Z TUESDAY...WITH THE REMAINDER OF THE FORECAST DRY.
SURFACE HIGH PRESSURE WILL THEN BUILD INTO THE AREA KEEPING
TEMPERATURES BELOW NORMAL THROUGH THURSDAY WITH A WARMING TREND INTO
THE END OF THE FORECAST PERIODS.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, May 15, 10:10 AM MDT, 5 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1010 AM MDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS LATE
THIS MORNING WILL CONTINUE MOVING EAST...REACHING THE TEXAS AND
OKLAHOMA PANHANDLE LATE TONIGHT. EAST TO SOUTHEAST WINDS WILL
CONTINUE TO DRAW CONSIDERABLE MOISTURE INTO THE TRI-STATE AREA
THROUGH TONIGHT. AS THE UPPER LEVEL STORM APPROACHES SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. SUBTROPICAL
MOISTURE ORIGINATING FROM THE PACIFIC WILL PROVIDE THE THREAT FOR
OCCASIONALLY HEAVY RAIN TODAY. AS THE STORM SYSTEM REACHES THE
SOUTHERN PLAINS TONIGHT...HEAVY RAIN IS EXPECTED SOUTH OF INTERSTATE
70 WITH WIDESPREAD LIGHT TO MODERATE RAINFALL ELSEWHERE. RAINFALL
AMOUNTS THROUGH SUNRISE FRIDAY WILL AVERAGE ONE QUARTER TO ONE INCH
NORTH OF INTERSTATE 70 WITH ONE TO TWO INCHES SOUTH OF THE
INTERSTATE. A FEW LOCATIONS OVER CHEYENNE COUNTY COLORADO...GREELEY
AND WICHITA COUNTIES OF KANSAS COULD SEE AMOUNTS OF TWO TO THREE
INCHES.

THIS AMOUNT OF RAIN...ESPECIALLY SOUTH OF INTERSTATE 70...COULD
PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.
SECONDARY ROADS MAY BECOME IMPASSABLE DUE TO THE MUDDY CONDITIONS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL CONTINUE EARLY FRIDAY BEFORE DECREASING IN COVERAGE AND
INTENSITY FROM WEST TO EAST AS THE STORM SYSTEM EXITS THE AREA. THE
TRI-STATE AREA WILL GET A CHANCE TO DRY OUT THROUGH SUNDAY AFTERNOON
BEFORE ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED. THESE
THUNDERSTORMS COULD BE RATHER STRONG AND WILL NEED TO BE MONITORED
IN LATER FORECASTS. ON MONDAY A COLD FRONT WILL MOVE THROUGH THE
AREA PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DRY
CONDITIONS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH/SR

In the hours before

Special weather statement, May 15, 1:00 PM MDT, 2 hours 25 minutes before
KSZ041-042-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT THU MAY 15 2003

...A TORNADO WATCH HAS BEEN ISSUED FOR GREELEY AND WICHITA COUNTIES
IN KANSAS UNTIL 7 PM MDT (8 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR GREELEY
AND WICHITA COUNTIES UNTIL 7 PM MDT (8 PM CDT). A TORNADO WATCH
MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND
TORNADOES TO DEVELOP.

IF YOU LIVE IN GREELEY OR WICHITA COUNTIES...NOW IS THE TIME TO
CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF
YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED.

MENTZER
Local storm report, May 15, 1:33 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT THU MAY 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    10 NW TRIBUNE             KS   .75 INCH HAIL
05/15/03   GREELEY
Local storm report, May 15, 3:01 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU MAY 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    14 S WALLACE              KS   .75 INCH HAIL
05/15/03   WALLACE                        REPORTED BY PUBLIC.
Special weather statement, May 15, 3:02 PM MDT, 23 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-160100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT THU MAY 15 2003

...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO AND
NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT)...

THIS WATCH COVERS THE FOLLOWING COUNTIES IN EASTERN COLORADO...
   YUMA
   KIT CARSON
   CHEYENNE
AND THE FOLLOWING COUNTIES ACROSS NORTHWEST KANSAS...
   CHEYENNE     RAWLINS
   DECATUR      SHERMAN
   THOMAS       SHERIDAN
   NORTON       GRAHAM
   WALLACE      LOGAN
   GOVE

A TORNADO WATCH ALSO CONTINUES FOR GREELEY AND WICHITA COUNTIES
UNTIL 7 PM MDT (8 PM CDT).

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP.

IF YOU LIVE IN OR NEAR THE WATCH AREA...NOW IS THE TIME TO
CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF
YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED.

JM/AK
Local storm report, May 15, 3:04 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT THU MAY 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    14 S WALLACE              KS   .75 INCH HAIL
05/15/03   WALLACE                        REPORTED BY PUBLIC.
Local storm report, May 15, 3:15 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT THU MAY 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    14 N SELKIRK              KS   .75 INCH HAIL
05/15/03   WICHITA                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:39 PM MDTSevere Thunderstorm WarningGLDCheyenne66 min
May 15, 4:47 PM MDTSevere Thunderstorm WarningGLDKit Carson58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.